Cayenne pepper, originating thousands of years ago in South America, is a fruit containing natural blood-thinning components. One of the benefits, and drawbacks, to cayenne pepper is its blood-thinning effects. Besides a variety of medicinal advantages, cayenne peppers are rich in nutrients and low in calories. If you are considering consuming regular amounts of cayenne pepper for blood-thinning effects, talk to your physician first.
Video of the Day
Cause and Effect
Cayenne pepper is a natural blood thinner and may help to reduce blood-clotting tendencies. Blood clots are part of a healthy healing response when bleeding occurs due to injuries and excess bleeding. Still, some people with certain cardiovascular conditions may form clots for other reasons. When clots dislodge and travel in the circulatory system, health complications may occur.
Blood Clot Health Complications
When blood clots form, you are at greater risk for heart attack, stroke and pulmonary embolism. According to "The Encyclopedia of Healing Foods" by Michael Murray, cultures consuming higher amounts of cayenne pepper regularly have lower rates of these health complications. Suffering from a heart attack or stroke may cause permanent damage to your body or even death.
Cayenne pepper may be dried and ground into powder or flakes. The spice is often used in dishes for added zest. In fact, some cultures leave cayenne pepper on the dinning room table instead of black pepper. The peppers may be consumed raw for an added bite to your recipes. When cooking with cayenne pepper, use as much or as little as you like. Cayenne pepper supplements are sold as capsicum. Before taking the supplement to prevent blood clots, speak with your doctor about the safety of the supplement.
Additional supplements and herbs also cause blood-thinning effects. Be cautious when taking these together. Fish oil, willow bark, garlic, turmeric and other supplements also increase bleeding time, according to MedlinePlus. Combining large amounts of cayenne pepper and anti-blood-clotting medications may also cause excess bleeding. These drugs include warfarin and aspirin. The risk of interaction is low; however, patients should be aware of all risks.